New Mexico, 2021Damaging Winds in New Mexico, May 26, 2021
May 26, 2021 · NWS ABQ · 3 events in 2 counties and zones
The active pattern continued over New Mexico on May 26, 2021, as a dryline once again sharpened near the New Mexico and Texas border. Increased southwesterly flow aloft advanced the dryline far enough east that most afternoon convection was focused over the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The active pattern continued over New Mexico on May 26, 2021, as a dryline once again sharpened near the New Mexico and Texas border. Increased southwesterly flow aloft advanced the dryline far enough east that most afternoon convection was focused over the Texas Panhandle. However, low-level southeasterly flow remained in place across the southeast corner of the state which allowed for a few afternoon thunderstorms to develop. These thunderstorms produced strong winds across Chaves and Roosevelt counties with winds of 60 to 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 26, 4:17 PM MST, 21 minutes earlier.
Area forecast discussion, May 26, 4:17 PM MST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
517 PM MDT Wed May 26 2021
.AVIATION...
00Z TAF CYCLE
Stream of mid to high level clouds over NM at 23Z will gradually
clear from west to east during the next 24 hrs. Dryline stretched
from east of KROW through KCVN and ne into TX where isold strong to
svr tstms with large hail and wind gusts to 50 kts are possible
through 03Z. Dryline to push wwd thereafter to approximately a KROW-
KTCC line by 27/10Z with potential for MVFR cigs along and east of
the line but with conditions improving by 27/16Z. Tstms to develop
along the ern NM/TX border aft 27/20Z then become more nmrs along a
sfc boundary sagging into ne NM aft 27/23Z.
&&
.PREV DISCUSSION...302 PM MDT Wed May 26 2021...
.SYNOPSIS...
An increasingly active weather pattern is in store through the
holiday weekend as a storm system approaches slowly from the west.
Moisture sloshing around along the Texas and New Mexico border will
shift farther west each day and help set the stage for increasing
coverage of showers and thunderstorms. There is a marginal risk for
severe thunderstorms across all of eastern NM Friday and potentially
again Saturday. The most active period is expected Sunday and Monday
with widespread showers and storms from the central mountain chain
eastward across the plains. Western NM will unfortunately remain dry
and warm through early next week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
As seen on satellite imagery, mid to high level clouds continue to
stream in across western and central New Mexico thanks to a Pacific
trough. Southwest flow has strengthened today, but winds have
largely been suppressed so far across much of the forecast area
(with the exception of the northeast) due to the cloud cover.
Meanwhile, the dryline is extending from southeast New Mexico into
the Texas panhandle. Even with MLCAPE approaching 1000+ J/kg, LI's
in the -3 to -4 C range, steep mid-level lapse rates, and 0-6 km
bulk shear approaching 30 kts, weak forcing and a moderate cap has
kept any convection at bay this afternoon. Short term models have
been struggling with the timing and placement of any convection
through the evening, with the HRRR and HREF both showing the
possibility for some discrete to semi-discrete cells sometime
between 23-06z across far eastern Curry and Roosevelt counties.
Models show some clearing in mid to high clouds across western New
Mexico overnight, so lowered minT's in this area. Further clearing
is expecting on Thursday across the state. By late Thursday
afternoon, an upper-level trough will interact with a backdoor cold
front across northeast NM to produce showers and thunderstorms and
possibly further west along the NM/CO border.
LONG TERM...(FRIDAY THROUGH TUESDAY)...
Friday will begin an extended stretch of very active weather as we
head into the Memorial Day holiday weekend. A convectively-aided back
door cold front is expected to shift southwest across eastern NM
Thursday night and allow moisture to deepen westward to the central
mt chain Friday. Meanwhile, a weak shortwave trough with a 50-60 kt
speed max will eject eastward thru central NM and assist with ascent
and veering wind profiles with bulk shear values near 40 kt over
eastern NM. There will be abundant moisture and instability available
over the region however there are big differences btwn the NAM and
GFS bufr profiles with regard to capping. The 12Z NAM has a stronger
stable layer across the east in the wake of a convective cluster from
Thursday night with only isold storms into Friday night. The GFS and
ECMWF show convective initiation on the Sangre de Cristo Mts Friday
afternoon shifting southeast thru the plains Friday night. SPC still
shows a large marginal risk over eastern NM and the latest NBM PoPs
certainly reflect the more favorable wetter solution.
The pattern is progged to become significantly more active Saturday
as an upper level wave approaches from the west and develops into a
weak closed circulation over southern AZ thru Sunday. This pattern
will assist larger-scale ascent across central and eastern NM with
daily rounds of convection forcing moist outflows westward with each
passing day. PoPs continue trending upward Saturday thru Monday with
much needed moderate to locally heavy precip along and east of the
central mt chain. The threat for strong to severe storms continues
as well with abundant moisture, instability, and lift over the area.
The overall synoptic pattern evolves into a northwest or northerly
flow regime Tuesday and Wednesday with at least scattered storms,
however model agreement deteriorates after Memorial Day.
31/Guyer
&&
.FIRE WEATHER...
Locally critical fire weather conditions will continue through the
early evening hours across portions of northeast New Mexico, before
southwest winds subside. Dry conditions continue tomorrow, although
with not as many hours of single digit relative humidity as today
(between 4-14 hours). Showers and thunderstorms will focus across
northeast New Mexico tomorrow, along and behind a backdoor cold
front. The dryline will still be sloshing moisture back and forth
across the NM/TX border each day with better chances for afternoon
showers and thunderstorms Friday through early next week with
excellent overnight humidity recoveries. The dryline may make it as
far west as the central mountain chain at least by Tuesday. It looks
to remain active with daily rounds of showers and thunderstorms
through at least mid-week next week as a Pacific storm system
arrives from the west.
31
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 26, 2:05 AM MST, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Wed May 26 2021
NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
305 AM MDT Wed May 26 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a marginal to slight risk of severe thunderstorms this
afternoon and evening near the Texas state line. This includes Curry,
Roosevelt and eastern Quay Counties. Large hail, damaging winds,
cloud to ground lightning strikes and an isolated tornado are all
possible with the strongest storms.
Breezy to windy conditions will be felt this afternoon and evening in
the northeast, where southwest winds of 25 to 35 mph and gusts to 45
mph are expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Weak disturbances and their back door cold fronts, aided by outflows
from thunderstorms, will bring increasing chances for widespread
showers and thunderstorms late this week into next week. Friday,
and Sunday through the middle of next week look to be days with the
greatest chances of severe weather. Large hail and and damaging winds
will be the greatest threat, but we cannot rule out an isolated
tornado as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
40
In the hours before
Special weather statement, May 26, 3:07 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
407 PM MDT Wed May 26 2021
NMZ236-262230-
Roosevelt County-
407 PM MDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 430 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Milnesand, or 27 miles west of Morton, moving
northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lingo.
&&
LAT...LON 3361 10322 3367 10334 3385 10329 3379 10305
3378 10305
TIME...MOT...LOC 2206Z 210DEG 22KT 3371 10324
GuyerSpecial weather statement, May 26, 3:20 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
420 PM MDT Wed May 26 2021
NMZ235-236-262245-
Roosevelt County-Curry County-
420 PM MDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES UNTIL 445 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Arch, or 11 miles northeast of Portales, moving
northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Roosevelt and southeastern Curry Counties.
&&
LAT...LON 3415 10315 3421 10326 3436 10320 3435 10304
3426 10304
TIME...MOT...LOC 2219Z 203DEG 18KT 3425 10317
GuyerSpecial weather statement, May 26, 4:11 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT Wed May 26 2021
NMZ238-240-262345-
Chaves County Plains-Southwest Chaves County-
511 PM MDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 545
PM MDT...
At 509 PM MDT, Doppler radar was tracking an area of showers with a
strong outflow boundary along a line extending from 24 miles
southeast of Tinnie to 11 miles north of Loco Hills. Movement was
northeast at 50 mph.
Wind gusts up to 55 mph will be possible with this boundary.
Locations impacted include...
Roswell, Dexter, Hagerman, Lake Arthur, Bottomless Lakes State Park,
Greenfield, Roswell Correctional Facility and Midway.
This includes the following highways...
Highway 285 between Mile Markers 79 and 104.
Highway 380 between Mile Markers 156 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3351 10489 3330 10377 3297 10377 3297 10475
3295 10490
TIME...MOT...LOC 2309Z 228DEG 42KT 3314 10491 3297 10406
GuyerThunderstorm Wind, Chaves
- When
- May 26, 4:38 PM MST to 4:51 PM MST
- Where
- Chaves County, 0.9 mi NE of (Row)roswell Ind Airport
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.320, -104.500
The Roswell ASOS measured a 59 mph thunderstorm wind gust from a severe thunderstorm moving northeastward through the area.
Thunderstorm Wind, Chaves
- When
- May 26, 4:45 PM MST to 4:49 PM MST
- Where
- Chaves County, 0.9 mi NW of Roswell
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 33.390, -104.530
An observer at 2nd and Union in Roswell measured a 65 mph thunderstorm wind gust associated with a severe thunderstorm that was moving northeastward through the area.
Thunderstorm Wind, Roosevelt
- When
- May 26, 5:10 PM MST to 5:18 PM MST
- Where
- Roosevelt County, 1.85 mi WSW of Dora
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.920, -103.360
A mesonet station near Dora measured a 60 mph wind gust associated with a severe thunderstorm that moved northeastward through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 26 to 28, 2021$885,000 · EF1 · 63 events
- Tornadoes and Hail in Nebraska, May 26, 2021EF2 · 17 events
- Hail and Damaging Winds in Virginia, May 26, 2021$583,000 · 1 in hail · 28 events
- Tornado and Hail in Texas, May 26, 2021$1.0 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in Maryland, May 26, 20211 injured · $299,000 · 1.75 in hail · 23 events
- Damaging Winds in Vermont, May 26, 2021$310,000 · 60 kt wind · 12 events
- Damaging Winds in New York, May 26, 20213 injured · $66,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Pennsylvania, May 26, 2021$97,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Pennsylvania, May 26, 2021$138,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Pennsylvania, May 26, 202160 kt wind · 64 events
- Tornadoes and Hail in Kansas, May 26, 2021$5,000 · EF1 · 33 events
- Damaging Winds in New Jersey, May 26, 202155 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952047, 952048, 952053.